A Caltech Library Service

Non-Abelian statistics and topological quantum information processing in 1D wire networks

Alicea, Jason and Oreg, Yuval and Refael, Gil and von Oppen, Felix and Fisher, Matthew P. A. (2011) Non-Abelian statistics and topological quantum information processing in 1D wire networks. Nature Physics, 7 (5). pp. 412-417. ISSN 1745-2473.

PDF - Accepted Version
See Usage Policy.


Use this Persistent URL to link to this item:


The synthesis of a quantum computer remains an ongoing challenge in modern physics. Whereas decoherence stymies most approaches, topological quantum computation schemes evade decoherence at the hardware level by storing quantum information non-locally. Here we establish that a key operation—braiding of non-Abelian anyons—can be implemented using one-dimensional semiconducting wires. Such wires can be driven into a topological phase supporting long-sought particles known as Majorana fermions that can encode topological qubits. We show that in wire networks, Majorana fermions can be meaningfully braided by simply adjusting gate voltages, and that they exhibit non-Abelian statistics like vortices in a p+ip superconductor. We propose experimental set-ups that enable probing of the Majorana fusion rules and the efficient exchange of arbitrary numbers of Majorana fermions. This work should open a new direction in topological quantum computation that benefits from physical transparency and experimental feasibility.

Item Type:Article
Related URLs:
URLURL TypeDescription Paper ReadCube access
Alicea, Jason0000-0001-9979-3423
Additional Information:© 2011 Nature Publishing Group. Received 29 June 2010; accepted 22 December 2010; published online 13 February 2011. We have benefited greatly from stimulating conversations with P. Bonderson, S. Das Sarma, L. Fidkowski, E. Henriksen, A. Kitaev, P. Lee, X. Qi and A. Stern. We also gratefully acknowledge support from the Lee A. DuBridge Foundation, ISF, BSF, DIP and SPP 1285 grants, Packard and Sloan fellowships, the Institute for Quantum Information under NSF grants PHY-0456720 and PHY-0803371, and the National Science Foundation through grant DMR-0529399. Author contributions: All authors contributed to the inception of the ideas in the manuscript, design of networks and proposed experimental setups, and proof of non-Abelian statistics.
Group:Institute for Quantum Information and Matter
Funding AgencyGrant Number
Lee A. DuBridge FoundationUNSPECIFIED
Packard and Sloan FoundationsUNSPECIFIED
Institute for Quantum Information under NSFPHY-0456720
Institute for Quantum Information under NSFPHY-0803371
Subject Keywords: Quantum physics; Information theory and computation; Electronics, photonics and device physics
Issue or Number:5
Record Number:CaltechAUTHORS:20110524-084153167
Persistent URL:
Official Citation:Alicea, J., Y. Oreg, et al. (2011). "Non-Abelian statistics and topological quantum information processing in 1D wire networks." Nat Phys 7(5): 412-417.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:23771
Deposited By: Ruth Sustaita
Deposited On:24 May 2011 17:26
Last Modified:04 Jun 2020 10:14

Repository Staff Only: item control page